What are medications that make reflux worse?
It’s a pretty well known fact that virtually all medications have side effects of one sort or the other.
It’s been found that some medications may cause or worsen the symptoms of GERD.
Since medications are often necessary, before you stop taking any doctor prescribed medication you must seek the advice of your doctor. Absolutely do not stop taking any medications just because they are on the list below. There may be another similar medication that can be taken as an alternative to those below.
Calcium Channel Blockers (for treating heart disease):
Treatment for asthma:
Anticholinergic Drugs (drugs for treating spasm)
Treatments for pain:
Advil and like medications
Beta-antagonists (for hypertension and heart disease)
Estrogen and progesterone (birth control pills and menopause medications)
Nitrates for angina
Isordil (isosorbide dinitrate)
Imitrex (sumatriptan) Treatment for migraine headaches
Antidepressants (not all are listed check the side effects list on each med)
Aventyl or Pamelor (nortriptyline)
Combination medications such as
It is also possible that the form the medication comes in can be a problem for people with GERD. Liquid is often best, tablets are good, but capsules can often be problematic. In particular gel caps because they stay in the esophagus for much longer and can harm the esophagus directly.
As always, you need to have discussion with your licensed healthcare provider about the pros and cons of the medication and any substitutions.
Hope this is helpful. I was surprised when researching this topic how many medications can actually make reflux worse.
Remember that Head Elevated sleep is the non-prescription way to help get the rest and relief you need from nighttime GERD. Our your Gravity1st™ Elevated Sleep Systems mattress today at www.Gravity1st.com.